Illinois, 2004

Cold in Illinois, January 6, 2004

January 6, 2004 · NWS LOT · 1 event in 1 county or zone

1 cold/wind chill, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jan 6, 12:20 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Jan 6, 12:20 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
1220 PM CST TUE JAN 6 2004

.DISCUSSION CONCERNING THE 400 AM GRIDS/ZFP:

A BROAD UPPER TROUGH WILL DOMINATE THE UPPER MIDWEST WHILE UPPER
RIDGE BUILDS OVER WEST COAST.  THIS WILL SET UP A NW FLOW REGIME
ALLOWING THE FIRST SGFNT INTRUSION OF ARCTIC AIR OVER REGION. A WEAK
S/WV WL DROP OUT OF SWRN CANADA ON THURSDAY BRINGING THE NEXT CHANCE
FOR MEASURABLE SNOW TO THE CWA.  BY THE WEEKEND...THE UPPER RIDGE
WILL HAVE PROGRESSED EWD OVER THE CNTRL PLAINS AND WILL ALLOW FOR
SOME MODERATION OF TEMPERATUES TO SEASONALBY NORMAL LEVELS.

A WIND CHILL ADVISORY WILL REMAIN IN EFFECT UNTIL 15Z.  CLEAR SKIES
AND SNOW COVER OVER MUCH OF THE CWA HAS ALLOWED TEMPS TO DROP NEAR
OR BELOW ZERO. COMBINED WITH 10 TO 15KT WINDS...THIS WILL DRIVE WIND
CHILLS BELOW -20F...EXCEPT FOR THE SERN COUNTIES WHICH DID NOT HAVE
SGFNT SNOW COVER.  EVEN SO...THE SERN COUNTIES WILL STILL SEE
DANGEROUSLY LOW WIND CHILLS TO -10F.

MODEL GUIDANCE IN GOOD AGREEMENT THROUGH THE SHORT TERM ON TIMING OF
THE NEXT SHORT WAVE DROPPING SEWD OUT OF SWRN CANADA.  THIS SYSTEM
WL MOVE THROUGH THE AREA ON THURS AND HAS THE POTENTIAL TO BRING
ANOTHER ROUND OF MEASURABLE SNOW TO THE CWA. HOWEVER...EVEN WITH A
BIT OF WARM ADVECTION AHEAD OF SYSTEM...THE AIRMASS WILL BE STILL BE
COLD AND DRY ENOUGH TO KEEP THE SNOW MORE CRYSTALINE THAN THE RECENT
WET/HEAVY SNOW.

&&

.AVIATION DISCUSSION REGARDING 18Z TAFS:

TIGHT FLOW ACORSS NRN IL TODAY BETWEEN STRONG ANTICYCLONE OVER NE
OKLA AND PASSING SHORT WAVE THROUGH SRN CAN. PRES RISE/FALL PATTERN
SUGGESTS PRIMARY SFC TROUGH LINE FROM DVN NWD THROUGH CENTRAL WISC
AT MIDDAY. WSW WINDS AT TAF SITES CONTG THROUGH MOST OF THE AFTN
WITH SOME GUSTS IN LOW 20S.  WINDS SHUD BECOME MORE WEST OR EVEN WNW
TOWARD OR AFTER SUNSET WITH A LITTLE GUSTINESS FOR A FEW HRS BEFORE
DYING DOWN. SKIES CLEAR IN DRY ARIMASS AND SOME COLD ADVECTION.  KML

&&

.LOT...WATCHES/WARNINGS/ADVISORIES...
IL...WIND CHILL ADVISORY TUE MORNING.
IN...WIND CHILL ADVISORY TUE MORNING.
LK MICH...GALE WARNING TDA AND TONIGHT.

&&
Hazardous weather outlook, Jan 6, 10:00 AM CST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
1000 AM CST TUE JAN 6 2004

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-
019-072230-
BENTON-BOONE-COOK-DE KALB-DU PAGE-FORD-GRUNDY-IROQUOIS-JASPER-
KANE-KANKAKEE-KENDALL-LA SALLE-LAKE-LAKE IN-LEE-LIVINGSTON-
MCHENRY-NEWTON-OGLE-PORTER-WILL-WINNEBAGO-
1000 AM CST (1100 AM EST) TUE JAN 6 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH
CENTRAL AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE OF LIGHT SNOW WEDNESDAY NIGHT AND THURSDAY
AND AGAIN LATER SATURDAY INTO MONDAY. BOTH SITUATIONS INVOLVE WEAK
SYSTEMS AND NO SIGNIFICANT SNOW ACCUMULATIONS ARE EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

LMZ740>746-766-062230-
WINTHROP HARBOR TO NEW BUFFALO-
LAKE MICHIGAN-
1000 AM CST TUE JAN 6 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT
ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR TODAY AND TONIGHT FOR THE
ILLINOIS AND INDIANA NEARSHORE WATERS.

A GALE WARNING IS IN EFFECT FOR TODAY AND TONIGHT ON THE ILLINOIS
AND INDIANA OPEN WATERS OF LAKE MICHIGAN. FREEZING SPRAY MAY BE
ENCOUNTER TOWARD MID LAKE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

           NWS CHICAGO WEBPAGE:

    HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR  HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Iroquois

When
January 6, 2:00 PM CST
Where
Iroquois forecast zone
Deaths
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
40.747, -87.824 (the zone’s center; the record gives no point)

91 year old man found frozen to death in car in a ditch between Iroquois and Kankakee counties. No other cars involved.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Iroquois2004-01-0691MaleVehicle/Towed TrailerDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5382884.